Case Studies

Pharmacy Times, April 2012 Allergy and Asthma , Volume 78, Issue 4

Case One

You are a community pharmacist filling a new prescription for the antiepileptic drug (AED) phenytoin 300 mg/day. The computer system prompts you with a warning of a severe interaction between phenytoin and lopinavir/ritonavir. The warning states that concurrent use of these 2 drugs may result in decreased lopinavir exposure. You verify with the patient that they are indeed taking this antiretroviral (ARV) at a dose of 400 mg/100 mg once daily.

What recommendation do you have for the physician regarding the ARV dose and the patient’s AED regimen?

Case Two

CM approaches the community pharmacist at the counseling window. She says that she recently picked up medication that is making her “feel very uncomfort- able and restless,” as though she has to be constantly moving. CM states that she is probably going to stop taking her medication. The pharmacist reviews her medication history and finds that she picked up prescriptions for bupropion XL 300 mg and Abilify 20 mg, which was an increase from her previous 10-mg dose.

What drug-induced movement disorder is CM experiencing? How can it be managed?

ANSWERS

Case 1: AED-ARV administration may be indicated in up to 55% of people taking ARVs; however, combining these drugs can pose serious risks, including decreased effectiveness or increased toxicity. The American Academy of Neurology has recently published evidence-based guidelines for choosing AEDs for patients with HIV/AIDS. Patients receiving phenytoin typically require multiple times daily dosing of lopinavir/ritonavir at about a 50% increased dose in order to maintain appropriate serum concentrations. Without these changes in the lopinavir/ritonavir regimen, patients are at an increased risk of HIV disease progression and development of ARV resistance. An appropriate recommendation for such a patient would be lopinavir 400 mg/ritonavir 100 mg twice daily. The pharmacist should also make sure that both the patient’s neurologist and infectious disease physician know about the patient’s AED and ARV regimens to ensure appropriate monitoring of both disease states.

Case 2: CM is experiencing what is known as akathisia, a feeling of inner restlessness (inability to sit still) that is a common drug-induced movement disorder associated with antipsychotics. This can be an extremely distressing experience for patients and should be taken seriously. It appears that CM is taking Abilify as an adjunct to bupropion for the treatment of her depression. It should be noted that selective serotonin reuptake inhibitors can cause akathisia as well, but bupropion is less likely to cause this unwanted side effect, due to its lack of serotonegic properties. The pharmacist should explain to CM that this side effect may be due to the recent dose increase of her Abilify, but it is important not to abruptly discontinue the medication, as that may lead to an exacerbation of her psychiatric symptoms. CM should contact her psychiatrist as soon as possible. Recommendations that can be made to the psychiatrist for the management of akathisia include a decrease in the dose of Abilify, switching to another antipsychotic, or initiating a trial of propranolol or an antimuscarinic agent, such as diphenhydramine or benztropine.

Read the answers

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}

Dr. Coleman is associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Ms. Oliveira is a PharmD candidate from the University of Connecticut School of Pharmacy.